Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 11, 2005, 2:12 PM EST for Jay County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 2:12 PM EST (19:12 UTC)
- Expired
- May 11, 2005, 2:37 PM EST
- In force
- 25 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Jay County, IN
The radar
The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:25 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 111913 SVRIWX INC075-111945- /O.NEW.KIWX.SV.W.0003.050511T1912Z-050511T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 212 PM EST WED MAY 11 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JAY COUNTY IN INDIANA * UNTIL 245 PM EST * AT 207 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS SEVERE STORM WAS LOCATED 6 MILES EAST OF BRYANT...OR ABOUT 9 MILES SOUTHEAST OF BERNE...AND MOVING EAST AT 20 MPH. * THIS SEVERE THUNDERSTORM WILL BE NEAR... JAY CITY... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4059 8498 4046 8498 4045 8480 4058 8479 $$ HITCHCOCK
1 follow-up statement
000 WWUS53 KIWX 111937 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 236 PM EST WED MAY 11 2005 INC075-111946- /O.CAN.KIWX.SV.W.0003.000000T0000Z-050511T1945Z/ JAY IN- 236 PM EST WED MAY 11 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR... JAY COUNTY IN INDIANA AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 4059 8498 4046 8498 4045 8480 4058 8479 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:40 PM EST, 32 minutes earlier.
Area forecast discussion, May 11, 1:40 PM EST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 140 PM EST WED MAY 11 2005 .AVIATION... UPDATED KSBN AS SURFACE OBS AND SATELLITE IMAGERY INDICATE A BAND OF IFR CEILINGS MOVING RAPIDLY SOUTHWARD INTO KSBN AREA. MAY PUSH INTO KFWA LATER THIS EVENING...BUT CURRENT THINKING IS THESE CLOUDS WILL DISSIPATE THE FURTHER THEY MOVE SOUTH. OLD DISCUSSION...REMNANTS OF MCS CONTINUE TO MOVE ACROSS NORTHERN PARTS OF THE AREA EARLY THIS AFTERNOON. RADAR CONTINUES TO SHOW RETURNS BETWEEN KSBN AND KFWA MOVING EAST. THIS LINE OF TSRA SHOULD MOVE INTO THE KFWA VICINITY BETWEEN 19Z AND 21Z. OTHERWISE...EXPECT CONVECTION TO FIRE RAPIDLY ALONG A QUASI STATIONARY BOUNDARY FROM NR KOAH TO NR KDEC. THIS FRONT SHOULD SAG SOUTHEAST THROUGH THE AFTERNOON LEAVING STABLE CONDITIONS OVER THE AREA. NORTHEAST WINDS OVER THE AREA SHOULD BE THE RULE TONIGHT WITH VFR ALTOCU AND CIRRUS THROUGH 18Z THURSDAY. && .SHORT TERM... IMMEDIATE FCST QUANDARY THIS AM IS POTENTIAL IMPACTS OF IA SVR MCC AS ITS SHIFTS EWD INTO IL THIS MORNING. ATTM 00Z GUIDANCE OFFERING FEW CLUES W/OVERALL GROSS MASS FIELD ERROR AND POOR HANDLING OF SIG CONV INDUCED VORT MAX/SFC MESO LOW ON THE FRONT IN ERN IA. 00Z PROGS OF FAIRLY WEAK BNDRY LYR MASS FLUX THIS AFTN INVOF OF STATIONARY FRONTAL BNDRY ACRS NRN CWA WOULD SUGGEST LTL IF ANYTHING W/A FAVORING OF 850MB THETA GRADIENT UP N IN MI. HWVR DOUBT NORMAL DIURNAL WEAKENING TREND W/IA MCS WILL HOLD UP W/A PENCHANT FOR REINTENSIFICATION ACRS NE IL/NW INDIANA BY MID MORNING INTO THIS AFTERNOON EAST OF THERE. SVR THREAT CONDITIONAL ON DEGREE OF DESTABILIZATION THROUGH THE MORNING W/INCREASING MID/HIGH LVL CLOUD DECK ENCROACHING FM THE WEST BUT OVERALL LOOKS RATHER MARGINAL AT THIS POINT. UNTIL THEN STILL A POTENTIAL FOR DOWNSTREAM DVLPMNT ALG SFC-850 THETA GRADIENT WITHIN WAA WING DOWNSTREAM OF LEWP OVR SE IA AND WILL WATCH CLOSELY UNTIL ISSUANCE. TEMPS MUCH TRICKER W/STATIONARY FRONT CUTTING ACRS NRN CWA AND POST FRONTAL NORTHERLY FLW AIDING INLAND PROGRESSION OF STABLE MARINE LYR NW WHILE SRN CWA S OF BNDRY STARTS OFF WARM W/SOME INSOLATION XPCD. 30 DEGREE GRADIENT POSSIBLE ACRS THE CWA TDA. LIKELY OUTFLOW ENHANCED SFC FRONT WILL BE FORCED SOUTH INTO DOWNSTATE IN/IL TONIGHT W/DECENT CHC OF SFC BASED STORMS ACRS SRN CWA YET THIS EVENING BUT DOUBT MUCH MORE THEN THAT AS FOCUS SHIFTS WWD ACRS CNTRL PLAINS W/RENEWED LLJ DVLPMNT INTO SHARPENING FNTL BNDRY. && .LONG TERM... THURSDAY THROUGH TUESDAY...AN UPPER LOW OVER THE WESTERN STATES WILL MOVE NORTHEAST THROUGH THE PERIOD. ALTHOUGH THE GFS AND ECMWF POSITIONS ARE SIMILAR IN THE FORECAST TRACK...THE GFS IS MUCH DEEPER...160 METERS...WITH THE UPPER LOW OVER THE GREAT LAKES SUNDAY EVENING. PREFER A SOLUTION CLOSER TO THE ECMWF THAT DOES NOT BRING AS MUCH COLD OF AIR INTO THE REGION GIVEN GFS BIASES IN THIS REGARD. NCEP MODELS AND OTHER MODELS STILL SHOWING A WIDE RANGE OF SOLUTIONS WITH THE SURFACE LOW TRACK AHEAD OF THIS SYSTEM LATE THIS WEEK. THE GFS HAS THE LOW TRACKING TO LAKE ERIE BY FRIDAY EVENING BUT NEARLY ALL OF THE OTHER MODEL SOLUTIONS TAKE MORE OF A NORTHWEST TRACK WITH ALLOWS NORTHERN INDIANA AND SURROUNDING AREAS IN THE WARM SECTOR FRIDAY. THIS NORTHWEST TRACK SEEMS REASONABLE GIVEN THE LOCATION AND TRACK OF THE UPPER LOW. THE CANADIAN ENSEMBLES SHOULD A CLUSTER OF SOLUTIONS EVEN FARTHER NORTHWEST OVER NORTHERN WI AND NE MN THAT ALSO SUPPORTS MORE OF A NORTHWEST TRACK. EXPECT THE FRONT TO PUSH BACK THROUGH AS A WARM FRONT FRIDAY...ALLOWING MOST OF THE AREA TO GET INTO THE 70S. GFS AND NAM INDICATING CAPES ABOVE 2500 J/KG OVER SOUTHERN AREAS FRIDAY...AND WITH THE WARM FRONT LIFTING NORTH...SEVERE WEATHER CERTAINLY POSSIBLE. WILL KEEP A CHANCE FOR SHOWERS AND STORMS INTO SATURDAY AHEAD OF SHORTWAVE TROF...THEN COOLER AND DRIER FOR EARLY NEXT WEEK. ALTHOUGH MEX NUMBERS...ESPECIALLY HIGHS...APPEAR TOO COLD FOR REASONS GIVEN ABOVE...HAVE CUT HIGHS AND LOWS MOST PERIODS FROM SATURDAY NIGHT THROUGH TUESDAY GIVEN INDICATIONS ON BOTH GFS AND ECMWF. && .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. && AVIATION...EDDY SHORT TERM...HOLSTEN LONG TERM...SKIP
Hazardous weather outlook, May 11, 4:57 AM EST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 457 AM EST WED MAY 11 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 457 AM EST WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS OVER NORTHERN ILLINOIS THIS MORNING WILL MOVE INTO NORTHWEST INDIANA THIS MORNING AND THEN REACH INTO NORTHWEST OHIO BY EARLY AFTERNOON. INTENSIFICATION OF THESE THUNDERSTORMS IS PROBABLE BY LATE MORNING ALONG AND SOUTH OF HIGHWAY 30 AND EAST OF HIGHWAY 15. A FEW OF THERE STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. THE GREATEST RISK WILL EXIST OVER EAST CENTRAL INDIANA AND NORTHWEST OHIO AFTER THE NOON HOUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. THE BEST CHANCE SEVERE THUNDERSTORMS DURING THIS PERIOD IS ON FRIDAY AS A WARM FRONT MOVES NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY LATE MORNING OR EARLY AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 11, 12:08 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1208 PM EST WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HAIL 3 WSW NORTH WEBSTER 41.31N 85.75W
05/11/2005 0.88 INCH KOSCIUSKO IN NWS EMPLOYEE
&&
EBREONThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:51 PM EST | Severe Thunderstorm Warning | IWX | Grant | 39 min |
| May 11, 3:01 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Wells | 44 min |
| May 11, 3:15 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Jay | 60 min |
| May 11, 3:27 PM EST | Severe Thunderstorm Warning | IWX | Adams | 48 min |
| May 11, 4:14 PM EST | Severe Thunderstorm Warning | IWX | Jay | 37 min |
| May 11, 5:42 PM EST | Severe Thunderstorm Warning | IWX | Grant | 33 min |
| May 11, 5:58 PM EST | Severe Thunderstorm Warning | IWX | Blackford | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.